Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this winter storm watch at Dec 24, 2021, 12:00 PM PST for Riverside County, San Bernardino County, California. It took effect at Dec 25, 2021, 6:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2021, 12:00 PM PST (20:00 UTC)
- In effect from
- Dec 25, 2021, 6:00 PM PST
- Expired
- Dec 24, 2021, 9:00 PM PST
- In force
- Issued by
- NWS San Diego, CA
The radar
The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 96 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
714 WWUS46 KSGX 242000 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1200 PM PST Fri Dec 24 2021 ...NEXT STORM SYSTEM TO BRING SNOW TO THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS SATURDAY NIGHT AND SUNDAY MORNING... CAZ055-056-250600- /O.EXP.KSGX.WS.W.0005.000000T0000Z-211224T2000Z/ /O.NEW.KSGX.WS.A.0005.211226T0200Z-211226T1800Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 1200 PM PST Fri Dec 24 2021 ...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... ...WINTER STORM WARNING WILL EXPIRE AT NOON PST TODAY ABOVE 7000 FEET... * WHAT...Heavy snow possible. Plan on difficult travel conditions. Tree branches could fall as well. Total snow accumulations of 3 to 6 inches Saturday night and Sunday morning, with localized amounts up to 12 inches, are possible. * WHERE...San Bernardino and Riverside County Mountains. * WHEN...From Saturday evening through Sunday morning. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. Snow level will be mostly be around 5000 feet with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$ Maxwell
1 follow-up statement
023 WWUS46 KSGX 250500 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 900 PM PST Fri Dec 24 2021 ...WINTER STORM SYSTEM TO BRING SNOW TO THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS SATURDAY NIGHT THROUGH SUNDAY MORNING... CAZ055-056-251300- /O.UPG.KSGX.WS.A.0005.211226T0200Z-211226T1800Z/ /O.NEW.KSGX.WS.W.0006.211226T0200Z-211226T1800Z/ San Bernardino County Mountains-Riverside County Mountains- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, and Idyllwild-Pine Cove 900 PM PST Fri Dec 24 2021 ...WINTER STORM WARNING IN EFFECT FROM 6 PM SATURDAY TO 10 AM SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 6 inches, with localized amounts of 6 to 12 inches. * WHERE...San Bernardino and Riverside County Mountains. * WHEN...6 PM Saturday to 10 AM Sunday. * ADDITIONAL DETAILS...Significant reductions in visibility in snow and fog. Snow level will be mostly be around 5000 feet with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Moede
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm watch went out at Dec 24, 10:00 AM PST, 2 hours earlier.
Area forecast discussion, Dec 24, 10:00 AM PST, 2 hours before
Area Forecast Discussion
National Weather Service San Diego CA
1000 AM PST Fri Dec 24 2021
.SYNOPSIS...
Scattered showers will occur at times the rest of today and tonight.
Additional Pacific storms from the northwest will bring more
widespread precipitation late Saturday through early Sunday and
again late Monday through early Tuesday. There will be additional
chances of precipitation later in the week, but with lower
confidence on timing and amounts. High temperatures will be well
below average and coolest around Tuesday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
A line of showers and thunderstorms with brief heavy rains moved
through the region earlier this morning, but we mostly just have
scattered showers now, including some island band showers developing
which will mostly affect San Diego County the rest of today and at
times tonight. Otherwise, mostly cloudy skies will prevail in most
areas today.
Showers should increase again during the day Saturday, with the next
stronger wave Saturday night into early Sunday. While no significant
atmospheric river is expected with this wave, the models are
indicating rainfall could be substantial with 1/3 to 1 inch of
precipitation at lower elevations and 1 to 2 inches possible on the
west/southwest mountain slopes. With lower snow levels, possibly
locally down to 4000 feet, there could be substantial snowfall in
the mountains, with up to a foot possible. More gusty winds could
occur in the mountains and deserts, with gusts locally over 50 MPH
possible especially from the mountain crests to the desert slopes.
Another system Monday into early Tuesday and then again Wednesday or
Thursday could bring additional precipitation, but model/ensemble
variability increases with each day. A cold air mass associated with
these systems will mean that most of the precipitation will fall as
snow in the mountains. This also means temperatures will be rather
low, with mostly 50s to lower 60s for highs at lower elevations most
days next week.
&&
.AVIATION...
241630Z...Iso SHRA with bases 700-1100 FT MSL, rising to 1000-2000
FT MSL this afternoon. Gusty W-SW winds will strengthen this morning
with gusts 40-50 kt across mtns and desert slopes. STG
up/downdrafts, LLWS, and rotors are possible over the mountains and
adjacent desert slope areas. Winds will begin to diminish after 02z
Sun.
&&
.MARINE...
A Small Craft Advisory remains in effect through Noon for gusty SW
to W winds 15-25 kt. Showers will be possible this morning and
afternoon. Another Pacific storm system could bring renewed small
craft advisory conditions Monday afternoon through Tuesday.
&&
.HYDROLOGY...
The showers will just be scattered the rest of today and tonight.
Additional rainfall will be spotty with most locations receiving
under 0.25 inch. The snow level in the mountains will fall to around
5500 to 6000 feet this afternoon.
For the next system from the northwest late Saturday through early
Sunday, rainfall across Orange, southwestern San Bernardino, and
western Riverside Counties could range from around one-third inch
near the coast to 1 to 2 inches in the mountains with locally
greater amounts. Rainfall for San Diego County is expected to be
less with one-tenth to one-quarter inch near the coast to one-half
to locally three-quarters of an inch in the mountains. Snow levels
will be lower, falling to 4000 to 5000 feet Saturday night into
early Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until noon PST today for Orange County Coastal Areas-
Orange County Inland Areas-Riverside County Mountains-San
Bernardino County Mountains-San Bernardino and Riverside
County Valleys-The Inland Empire-San Diego County Coastal
Areas-San Diego County Mountains-San Diego County Valleys-
San Gorgonio Pass Near Banning-Santa Ana Mountains and
Foothills.
Wind Advisory until 6 PM PST this evening for Riverside County
Mountains-San Bernardino County Mountains-San Diego County
Mountains.
Winter Storm Warning until noon PST today for Riverside County
Mountains-San Bernardino County Mountains.
PZ...Small Craft Advisory until noon PST today for Coastal Waters
from San Mateo Point to the Mexican Border and out to 30 nm-
Waters from San Mateo point to the Mexican Border Extending
30 to 60 nm out including San Clemente Island.
&&
PUBLIC/HYDROLOGY...Maxwell
AVIATION/MARINE...SchenkIn the hours before
Local storm report, Dec 24, 10:52 AM PST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1052 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HEAVY RAIN 9 WNW LAKE ELSINORE 33.74N 117.45W
12/24/2021 M2.65 INCH RIVERSIDE CA TRAINED SPOTTER
WEATHER SPOTTER REPORT. PAST 24 HOURS.
&&
AOTLocal storm report, Dec 24, 10:54 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1054 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 AM FLOOD 1 W SEAL BEACH 33.75N 118.11W
12/24/2021 ORANGE CA PUBLIC
WEATHER SPOTTER REPORT, 0.40 INCH FROM
THUNDERSTORM BETWEEN 6:10 AND 6:35 A.M. WITH
MODERATE STREET FLOODING WESTSIDE SEAL
BEACH. 30 MPH WIND ESTIMATED.
&&
AOTLocal storm report, Dec 24, 11:16 AM PST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1116 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FLOOD 1 NW SAN DIEGO 32.72N 117.16W
12/24/2021 SAN DIEGO CA DEPT OF HIGHWAYS
1ST AVE ON RAMP TO I-5 FLOODED. HEAVY SHOWER
OCCURRED AT 11 AM.
&&
AOTLocal storm report, Dec 24, 11:20 AM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1120 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM DEBRIS FLOW 1 W TEMECULA 33.50N 117.18W
12/24/2021 RIVERSIDE CA DEPT OF HIGHWAYS
DE LUZ AND RANCHO CALIFORNIA ROAD REPORTED
MULTI LARGE BOULDERS ON ROADWAY AT BLIND
CURVE. 2 TO 3 INCHES OF RAIN IN PAST 24
HOURS IN THIS AREA.
&&
AOTLocal storm report, Dec 24, 11:51 AM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1151 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM DEBRIS FLOW 5 NE MT SAN JACINTO 33.91N 116.67W
12/24/2021 RIVERSIDE CA DEPT OF HIGHWAYS
SNOW CREEK MUD AND DEBRIS ON SNOW CREEK ROAD
AND HIGHWAY 111 LOW LYING AREA. HAD 1.5
INCHES RAIN PAST 24 HOURS, UP TO 5 INCHES AT
NEARBY SNOW CREEK RIDGE. PHOTO SHARED BY
CALTRANS.
&&
AOTLocal storm report, Dec 24, 11:56 AM PST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1156 AM PST FRI DEC 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLOOD 3 N FALLBROOK 33.41N 117.24W
12/24/2021 SAN DIEGO CA DEPT OF HIGHWAYS
SANTA MARGARITA RIVER 8.8 FEET, LOW WATER
CROSSING HAS FLOWING WATER ON LIVE CAMERA OF
A FEW INCHES ACROSS ROADWAY. 2.6 INCHES
RAINFALL AT CASE SPRINGS.
&&
AOTThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 5:29 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 3 hr |
| Dec 23, 8:01 PM PST | Areal Flood Advisory | SGX | Orange | 7 hr |
| Dec 23, 8:20 PM PST | Areal Flood Advisory | SGX | Riverside, San Bernardino | 7 hr |
| Dec 23, 9:31 PM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Dec 23, 10:03 PM PST | Winter Storm Warning | SGX | Riverside, San Bernardino | 14 hr |
| Dec 24, 1:17 AM PST | Flash Flood Warning | SGX | Riverside, San Bernardino | 3 hr |
| Dec 24, 2:26 AM PST | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Dec 24, 6:14 AM PST | Beach Hazards Statement | SGX | Orange, San Diego | 2 hr |
| Dec 24, 7:07 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 2 hr |
| Dec 24, 7:31 AM PST | Areal Flood Advisory | SGX | San Diego | 90 min |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.